JOURNAL ARTICLE
REVIEW

Proton pump inhibitors, osteoporosis, and osteoporosis-related fractures

Marc R Fournier, Laura E Targownik, William D Leslie
Maturitas 2009 September 20, 64 (1): 9-13
19674854
Proton pump inhibitors (PPIs) are among the most commonly prescribed medications today with an excellent short-term safety profile. Recently, a number of studies from a variety of data sources have reported an association between PPI use and hip fractures. However, there is not yet any direct evidence of a causal link between PPI use and the development of hip fracture. In the following paper, we will review the recent studies which have described this association between PPI use and hip fracture, and discuss the evidence supporting the likelihood of this association being causal, using data from previous work on the effects of surgical and pharmacological inhibition of gastric acid secretion on calcium absorption and bone mineral density. We will conclude by summarizing the current state of evidence on the relationship between gastric acid inhibition and the risk of fracture, and suggest management strategies for patients who require the long-term use of gastric acid inhibiting medications who also may be at risk for metabolic bone disease and fracture.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19674854
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"